Maine, 2017

Hail in Maine, June 27, 2017

June 27, 2017 · NWS CAR · 1 event in 1 county or zone

Showers and thunderstorms developed during the afternoon of the 27th in the vicinity of a warm front and in advance of an approaching upper level disturbance. An isolated severe storm produced large hail in Presque Isle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Showers and thunderstorms developed during the afternoon of the 27th in the vicinity of a warm front and in advance of an approaching upper level disturbance. An isolated severe storm produced large hail in Presque Isle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 27, 2:57 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 27, 2:57 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
357 PM EDT Tue Jun 27 2017

.SYNOPSIS...
An upper level trough will remain to our west through mid week.
Weather disturbances moving out of the trough will cross the
overnight into Wednesday. A larger area of low pressure may
approach late Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Unsettled the main theme.

Radar showed activity filling in as the upper s/wv lifts up
across the region as seen on the latest satl wv imagery. 18Z
surface analysis showed area of mid to upper 50 dewpoint air
nosing up into the eastern side of the CWA while lower 50
dewpoints hold back to the west. Expecting the column to
moisten more as shown by the latest RAP and NAM. Jet streak of
30-35 kt noted at 925 mbs to lift n into the evening to provide
lift. Llvls have warmed enough thanks to sunshine returning.
Atmosphere will destabilize more into the evening allow to tstms
to fire. Cold temps aloft(-20c at 500 mbs) will allow for
the potential for hail and inverted type sounding will lead to
some strong wind gusts. Associated cold front is expected to
lift across the region later in the evening into the overnight
period. Hail potential still a threat but things appear to shift
to strong winds gusts as noted by the latest HRRR and very
heavy rainfall. Storms moving over areas that have been hit
earlier could lead to some localized flooding. Added patchy fog
w/the sse flow expected overnight and moist blyr.

The cold front continues to slide across the area on Wednesday
w/more action setting up for the day. There looks like there
could be a reprieve in rainfall through mid morning. Another
round of shower activity expected later by the afternoon. Steep
lapse rates around 6.5 c/km and CAPE of 400-700 joules will
allow for the threat for tstm. This activity will be fueled by
the upper level trough swinging across the region. Once again,
the risk for some hail and gusty winds is there but at this
point, confidence is low and decided to leave out enhanced
wording for now. Daytime temps will be somewhat similar to today
w/upper 60s to lower 70s. As pointed out by the midnight crew,
well below normal for late June.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/....
The upper trof will exit through the Canadian Maritime provinces
early Wednesday evening followed by partly to mostly cloudy
skies. Lows will drop back to the low 50s north and mid to
upper 50s downeast. The next in a series of upper impulses will
cross the region Thursday with a more showers and chance for
thunderstorms mainly across the north. Unsettled weather
continues Thursday night and as a warm front lifts north of the
region. Expect mainly cloudy skies with the chance for showers
and thunderstorms. Friday will continue unsettled with more
showers and thunderstorms expected as a cold front crosses the
region from the northwest. High temperatures both Thursday and
Friday are expected to be near normal in the low to mid 70s,
except cooler along the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The cold front will stall out across central portions of the
region Friday night and then begin to move back north as a warm
front Saturday and Saturday night. This will continue the
unsettled weather pattern with the chance for showers and
thunderstorms. Showers and thunderstorm chances continue on
Sunday as a cold front moves across the region. It finally looks
like a drier weather pattern may finally be in the offing next
week as a large ridge of high pressure builds toward the region.
High temperatures will be close to normal through the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR conditions w/brief periods of MVFR and even IFR
for tstms. Conditions across the region could hit MVFR and IFR
later tonight w/lower cigs and vsby due to some fog. Improvement
to MVFR and even VFR early Wednesday and then a drop back to
MVFR and perhaps IFR by afternoon w/the showers and possible
tstms.

SHORT TERM: The main story with regard to aviation weather will
be the potential for showers and thunderstorms Friday right
through Sunday. Overall most of the time will remain VFR
outside of possible MVFR or even lower conditions in any times
of showers and thunderstorms.

&&

.MARINE...
NEAR TERM: No headlines anticipated through the period. Some
elevated convection expected overnight w/some fog to limit vsbys
at times. Winds expected to remain around 10 kts w/seas around 3
ft.

SHORT TERM: A small craft advisory may be needed mainly for
seas Friday into the upcoming weekend.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Short Term...Duda
Long Term...Duda
Aviation...Hewitt/Duda
Marine...Hewitt/Duda
Hazardous weather outlook, Jun 27, 3:35 PM EST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
435 PM EDT Tue Jun 27 2017

MEZ001>006-010-011-031-032-282045-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
435 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...North Central Maine...Northern Maine
and West Central Maine.

.DAY ONE...Tonight.

...Thunderstorms with hail and damaging winds expected into the
evening...

Thunderstorms will continue into the evening. Some of the storms
could become severe with hail and damaging winds. Some storms could
have rotation with them. Torrential rainfall is also expected with
the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-282045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
435 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-282045-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
435 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

In the hours before

Special weather statement, Jun 27, 2:42 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Caribou ME
342 PM EDT Tue Jun 27 2017

MEZ001>006-010-272145-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, and Blanchard
342 PM EDT Tue Jun 27 2017

...Strong thunderstorms are expected this afternoon and
evening...

Scattered strong thunderstorms are expected across northern Maine
this afternoon and evening. Strong thunderstorms can become
severe, producing large hail, damaging winds, deadly lightning,
and very heavy rainfall. Continue to monitor the National Weather
Service or your local media outlet for updates on this developing
weather situation.

CB

The radar

The Caribou radar (KCBW), 73 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
June 27, 3:36 PM EST
Where
Aroostook County, Presque Isle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.680, -68.020

Gusty winds also toppled a tree at Mantle Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708159.